- Volume 52 Issue 1
We present a new convergence analysis of popular Broyden's method in the Banach/Hilbert space setting which is applicable to non-smooth operators. Moreover, we do not assume a priori solvability of the equation under consideration. Nevertheless, without these simplifying assumptions our convergence theorem implies existence of a solution and superlinear convergence of Broyden's iterations. To demonstrate practical merits of Broyden's method, we use it for numerical solution of three nontrivial infinite-dimensional problems.
- M. Aigner, Discrete Mathematics, American Mathematical Society, Providence, RI, 2007.
- C. G. Broyden, A class of methods for solving nonlinear simultaneous equations, Math. Comp. 19 (1965), 577-593. https://doi.org/10.1090/S0025-5718-1965-0198670-6
- Y. Eidelman, V. Milman, and A. Tsolomitis, Functional Analysis, American Mathematical Society, Providence, RI, 2004.
- A. Galperin, Ulm's method without derivatives, Nonlinear Anal. 71 (2009), no. 5-6, 2094-2113. https://doi.org/10.1016/j.na.2009.01.044
- F. Facchinei and J.-S. Pang, Finite-dimensional Variational Inequalities and Complemetarity Problems, Springrer-Verlag, N.Y., 2003.
- A. Galperin, Secant method with regularly continuous divided differences, J. Comput. Appl. Math. 193 (2006), no. 2, 574-595. https://doi.org/10.1016/j.cam.2005.06.029
- A. Galperin, On a class of systems of difference equations and their invariants, J. Difference Equ. Appl. 13 (2007), no. 5, 357-381. https://doi.org/10.1080/10236190601045879
- A. Griewank, The local convergence of Broyden-like methods on Lipschitzian problems in Hilbert space, SIAM J. Numer. Anal. 24 (1987), no. 3, 684-705. https://doi.org/10.1137/0724045
- P. T. Harker and J.-S. Pang, Finite-dimensional variational inequality and nonlinear complementarity problems: a survey of theory, algorithms and applications, Math. Program. 48 (1990), no. 2, 161-220. https://doi.org/10.1007/BF01582255
- D. M. Hwang and C. T. Kelley, Convergence of Broyden's method in Banach spaces, SIAM J. Optim. 2 (1992), no. 3, 505-532. https://doi.org/10.1137/0802025
- L. V. Kantorovich and G. P. Akilov, Functional Analysis, Pergamon Press, Elmsford, 1982.
- C. T. Kelley, Iterative methods for linear and nonlinear equations, SIAM, Philadelphia, 1995.
- C. T. Kelley and E. W. Sachs, Broyden's method for approximate solution of nonlinear integral equation, J. Integral Equations Appl. 9 (1985), no. 1, 25-43.
- C. T. Kelley and E. W. Sachs, A quasi-Newton method for elliptic boundary value problems, SIAM J. Numer. Anal. 24 (1987), no. 3, 516-531. https://doi.org/10.1137/0724037
- C. T. Kelley and E. W. Sachs, A pointwise quasi-Newton method for unconstrained optimal control problems, Numer. Math. 55 (1989), no. 2, 159-176. https://doi.org/10.1007/BF01406512
- G. Pimbley, Positive solutions of a quadratic integral equation, Arch. Ration. Mech. Anal. 24 (1967), 107-127. https://doi.org/10.1007/BF00281443
- C. T. Kelley and E. W. Sachs, A new proof of superlinear convergence for Broyden's method in Hilbert space, SIAM J. Optim. 1 (1991), no. 1, 146-150. https://doi.org/10.1137/0801011
- G. G.Magaril-Il'yaev and V.M. Tikhomirov, Convex Analysis, Theory and Applications, American Mathematical Society, Providence, RI, 2003.
- O. Mangasarian, Equivalence of the complementarity problem to a system of nonlinear equations, SIAM J. Appl. Math. 31 (1976), no. 1, 89-92. https://doi.org/10.1137/0131009
- L. Qi, On superlinear convergence of quasi-Newton methods for nonsmooth equations, Oper. Res. Lett. 20 (1997), no. 5, 223-228. https://doi.org/10.1016/S0167-6377(97)00012-6
- E.W. Sachs, Broyden's method in Hilbert space, Math. Program. 35 (1986), no. 1, 71-82. https://doi.org/10.1007/BF01589442
- W.-H. Yu, A quasi-Newton method in infinite-dimensional spaces and its application for solving a parabolic inverse problem, J. Comput. Math. 16 (1998), no. 4, 305-318.